September 26, 2012

Topical Muscle-Joint Pain Relievers Can Cause Serious Burns
in Some Cases

Washington, D.C.The soothing warmth created by OTC topical muscle and joint pain relievers can go too far in some cases. The FDA is warning that serious skin injuries, ranging from first- to third-degree chemical burns, have resulted from use of the products in rare cases.

Available as single- or combination-ingredient products containing menthol, methyl salicylate, or capsaicin, the creams, lotions, ointments, and patches produce a local sensation of warmth or coolness when applied to the skin.

The products are marketed under various brand-names, such as, Bengay, Capzasin, Flexall, Icy Hot, and Mentholatum, according to the FDA.

The FDA reported 43 cases of burns requiring medical treatment and associated with the use of OTC topical muscle and joint pain relievers over a 40-year period. In many of the cases, severe burning or blistering occurred within 24 hours of the first application of the product. Most of the second- and third-degree burns were related to use of products containing menthol as the single active ingredient or products containing both menthol and methyl salicylate, where the concentration of the ingredients was greater than 3% menthol and 10% methyl salicylate. Serious burns were rare with capsaicin-containing products.

The FDA recommends that consumers using an OTC topical muscle and joint pain reliever who experience pain, swelling, or blistering of the skin should stop using the product and seek medical attention immediately.

Pharmacists and other health care professionals are urged to counsel customers purchasing these products about the potential for severe burns and caution them against practices that can increase the risk for skin damage, including:

• Allowing contact with eyes and mucous membranes;
• Using the products on wounds or damaged, broken, or irritated skin;
• Bandaging the treated area tightly;
• Applying local heat to the area with heating pads, lamps or hot water bags/bottles.

Health professionals also are asked to report any adverse events involving OTC topical muscle and joint pain relievers to the FDA MedWatch program.

U.S. Pharmacist Social Connect